Alert archive / Colorado / Flash Flood Warnings in 2018
Flash Flood Warning 1, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at May 18, 2018, 4:08 PM MDT for Boulder County, Colorado. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2018, 4:08 PM MDT (22:08 UTC)
- Expired
- May 18, 2018, 5:12 PM MDT
- In force
- 64 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Boulder County, CO
The radar
The Denver radar (KFTG), 57 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 190 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
The text
As transmitted.
480
WGUS55 KBOU 182208
FFWBOU
COC013-182330-
/O.NEW.KBOU.FF.W.0001.180518T2208Z-180518T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
408 PM MDT FRI MAY 18 2018
The National Weather Service in Denver Colorado has issued a
* Flash Flood Warning for...
Eastern Boulder County in northeastern Colorado...
* Until 530 PM MDT.
* At 403 PM MDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain near Sunshine, east to the city
of Boulder and northeast to Niwot. The rain is moving north at 10
mph. Up to two inches of rain have already fallen in South Boulder
with about an inch of rain in other parts of the city including
near the mouth of Boulder Canyon. Minor flooding is occuring
across the city of Boulder.
* Some locations that will experience flooding include...
Boulder, Longmont, western Broomfield, Lafayette, Louisville,
Erie, Superior, Lyons, Jamestown, Eldorado Springs, Sunshine,
Salina and Niwot. This includes the extreme eastern part of the
Fourmile burn area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall will cause flash flooding of creeks, streams, and
ditches in the Fourmile burn area. Some drainage basins affected by
excess runoff include Fourmile Creek, Gold Run, and Fourmile Canyon
Creek. Water will be flowing down roadways. Minor flooding and
debris flows are expected.
&&
LAT...LON 4018 10506 3995 10507 3994 10508 3993 10512
3994 10512 3995 10511 3996 10512 3994 10513
3994 10514 3992 10515 3992 10537 4026 10540
$$
SCHLATTER3 follow-up statements
621
WGUS75 KBOU 182226
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
426 PM MDT FRI MAY 18 2018
COC013-182330-
/O.CON.KBOU.FF.W.0001.000000T0000Z-180518T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boulder CO-
426 PM MDT FRI MAY 18 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR
SOUTHEASTERN BOULDER COUNTY...
At 421 PM MDT, a thunderstorm producing heavy rain was located over
eastern Boulder, and is moving slowing northeast. Up to two inches
of rain have already fallen across southern Boulder and around 1
inch across the eastern parts of the city. Minor street flooding is
occuring and flooding could increase over the next hour as
additional thunderstorms move over the city from the southwest.
Some locations that will experience flooding include...
Boulder, Lafayette, Louisville, Superior, Niwot and Eldorado Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall may cause flash flooding of creeks, streams, and
ditches across eastern Boulder County, and the east and southern
sides of the city. The heaviest rain has moved well east of the
Fourmile burn scar.
&&
LAT...LON 4010 10511 3996 10511 3996 10512 3994 10514
3992 10515 3992 10525 4011 10525
$$
SCHLATTER315
WGUS75 KBOU 182257
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
457 PM MDT FRI MAY 18 2018
COC013-182330-
/O.CON.KBOU.FF.W.0001.000000T0000Z-180518T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boulder CO-
457 PM MDT FRI MAY 18 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR
SOUTHEASTERN BOULDER COUNTY...
At 454 PM MDT, a thunderstorm producing heavy rain was located over
Niwot, moving north at 10 mph. One to two inches of rain have
already fallen across southern and eastern city of Boulder. At 455
PM Local emergency management reported standing water at many
intersections across the city.
Some locations that will experience flooding include...
Boulder, Lafayette, Louisville, Superior, Niwot and Eldorado Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall may cause flash flooding of creeks, streams, and
ditches in eastern Boulder County. The rain is slowly moving out of
the warned area, and only minor additoinal accumulation is expected.
Turn around, don't drown if you encounter flooded roadways.
&&
LAT...LON 4010 10511 3996 10511 3996 10512 3994 10514
3992 10515 3992 10525 4011 10525
$$
SCHLATTER048
WGUS75 KBOU 182312
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
512 PM MDT FRI MAY 18 2018
COC013-182320-
/O.CAN.KBOU.FF.W.0001.000000T0000Z-180518T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boulder CO-
512 PM MDT FRI MAY 18 2018
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN BOULDER COUNTY IS
CANCELLED...
The heavy rain has moved into norteast Boulder County. Flooding is
no longer expected to pose a threat though standing water could
continue across parts of south and east city of Boulder. A flash
flood watch remains in effect until Saturday evening as more heavy
rain is expected tonight into Saturday.
LAT...LON 4010 10511 3996 10511 3996 10512 3994 10514
3992 10515 3992 10525 4011 10525
$$
SCHLATTERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at May 18, 2:45 PM MDT, 1 hour 23 minutes earlier.
Area forecast discussion, May 18, 2:45 PM MDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 245 PM MDT Fri May 18 2018 .SHORT TERM...(This evening through Saturday) Issued at 211 PM MDT Fri May 18 2018 Stratus deck still hanging on over most of the plains. Dew points are still in the lower 50s F. Current ACARS soundings are still showing a decent cap between 675 to 700 mb. Would need to get into the 71-75 F range to get ride of it. It will no happen. The 19Z special DNR sounding indicated the freezing level increased 1700 feet from this morning's 12Z observation. The latest Platteville profiler shows poor shear as well. We no longer expect severe weather. Will adjust GFE pops and sky cover accordingly for the rest of this afternoon/early evening. An observer in Breckenridge is reporting snow with thunder right now. Models keep some upward vertical velocity over the CWA tonight and much of Saturday. The latest models are still showing the heavy rain/flooding potential is still viable, so will keep the flood watch going. Concerning the watch for snow in the mountains, only the GFS has high precipitation amount in the high mountains, and the 12Z GFS decreased those amount significantly from the previous runs. Will go with an advisory at this time. For temperatures, there is still a cold front expected late tonight/early Saturday morning Saturday's highs will be about 10 C cooler on Saturday from today's highs. .LONG TERM...(Saturday night through Friday) Issued at 211 PM MDT Fri May 18 2018 The upper low will shift east of Colorado Saturday night with the brunt of the heaviest rain ending over the plains after midnight. There will still be lingering moisture on Sunday morning with a cloudy start. Some heating and lingering moisture will result in scattered showers and thunderstorms Sunday afternoon especially over elevated terrain like the foothills and Palmer Divide. Overall dry and warmer on Monday and Tuesday with weak ridging over the area. Another low will develop over the Great Basin during the next week with continued southwest flow over Colorado. the low ejects north of Colorado but will still result in enhanced chances of precip and cooler temperatures towards the end of the week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 211 PM MDT Fri May 18 2018 The Stratus deck never eroded away. Now there is a decent batch of Cirrus over the low clouds from alpine convection. The temperatures has even gone done a few degrees. Will keep cigs at or below BKN- OVC020 for the foreseeable future. Will get ride of the thunder and hail as well. More stratiform rain with embedded showers is expected for DIA from early/mid evening through most of Saturday. && .HYDROLOGY... Issued at 216 PM MDT Fri May 18 2018 Main concern is with the flood potential across the Front Range foothills and northeast plains of Colorado for tonight through Saturday evening. Overall confidence is rather low on exact locations for flooding but over impact amongst the models appear to be from Denver northward and especially along and north of the interstate 76 corridor up towards the Wyoming and Nebraska border areas. Model qpf is anywhere from 1 to 5 inches, with the GFS the highest with the a broad swath of 3-5 inches of rain from Denver east and North. NAM highest qpf has shifted further west back into Weld county. It will all depend on the exact track of the low as it moves over Northern Colorado. .BOU WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday evening for COZ035-036- 038>040-042>045-048>051. Winter Weather Advisory from 9 PM this evening to 6 PM MDT Saturday for COZ033-034. && SHORT TERM...RJK LONG TERM...Entrekin AVIATION...RJK HYDROLOGY...Entrekin
Hazardous weather outlook, May 18, 11:33 AM MDT, 4 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1133 AM MDT Fri May 18 2018 COZ030>051-191745- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1133 AM MDT Fri May 18 2018 ...Flood Watch for much of northeast Colorado later this afternoon through Saturday evening... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Showers and thunderstorms are already developing over the mountains and high valleys. Numerous showers and thunderstorms will develop and move eastward across northeast Colorado through the late afternoon and evening. Some of the storms are expected to become severe with hail up to 1.5 inches and wind gusts to 60 mph. Heavy rain and flooding is possible later this afternoon through Saturday for the foothills and plains of the forecast area. The high mountains can expected snow later this evening into Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Moderate to heavy rainfall will be possible primarily north of line from around Denver to Akron on Saturday, with less intense rainfall south towards the Palmer Divide. Heavy snow potential will exist particularly in the mountains of western Larimer and western Boulder counties where the strongest northeasterly upslope will occur. In the warmer foothills of Larimer and Boulder counties, the heavy rainfall will elevate the risk of flooding. Precipitation will gradually decrease Saturday night as a slow moving storm system starts to shift to the northeast. It will be drier on Sunday with a chance of showers and thunderstorms mainly over the higher terrain by the afternoon hours. Temperatures will be cooler this weekend, then warm up again early next week with a chance of afternoon and evening thunderstorms each day. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 2 PM today.
In the hours before
Special weather statement, May 18, 2:21 PM MDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Denver CO
221 PM MDT FRI MAY 18 2018
COZ034-182100-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
221 PM MDT FRI MAY 18 2018
...SPECIAL WEATHER STATEMENT...
At 220 PM MDT, Doppler radar was tracking a strong thunderstorm near
Empire, or 40 miles west of Denver, moving northeast at 12 mph.
Half inch hail will be possible with this storm and accumulating
hail is likely, creating potetnially hazardous driving conditions.
Locations impacted include...
Winter Park, Central City, Silver Plume, East Portal, Berthoud Pass,
Dumont, Berthoud Falls, St Marys Glacier and Aspen Springs.
LAT...LON 3994 10574 3986 10547 3984 10547 3982 10549
3984 10551 3983 10555 3981 10552 3978 10555
3981 10559 3980 10561 3978 10559 3977 10562
3976 10573 3975 10569 3970 10571 3976 10565
3976 10558 3965 10572 3978 10588
TIME...MOT...LOC 2020Z 226DEG 13KT 3977 10573
SCHLATTERSpecial weather statement, May 18, 2:59 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Denver CO
259 PM MDT FRI MAY 18 2018
COZ035-039-182145-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
259 PM MDT FRI MAY 18 2018
...SPECIAL WEATHER STATEMENT...
At 258 PM MDT, Doppler radar was tracking a strong thunderstorm over
Eldorado Springs, 3 miles south of Denver, moving north at 15 mph.
Half inch hail will be possible with this storm, along with frequent
lightning and brief very heavy rain.
.
Locations impacted include...
Boulder, Lafayette, Louisville, Erie, Niwot and Eldorado Springs.
LAT...LON 4005 10505 4003 10505 3989 10520 3992 10522
3991 10535 3992 10537 4017 10528
TIME...MOT...LOC 2058Z 201DEG 13KT 3992 10528
SCHLATTERLocal storm report, May 18, 3:42 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
342 PM MDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM HAIL 3 S BOULDER 39.98N 105.25W
05/18/2018 M0.75 INCH BOULDER CO COCORAHS
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 6:18 PM MDT | Special Weather Statement | BOU | Logan | 27 min |
| May 17, 6:54 PM MDT | Special Weather Statement | BOU | Logan | 36 min |
| May 17, 7:25 PM MDT | Special Weather Statement | BOU | Logan | 35 min |
| May 18, 12:46 AM MDT | Severe Thunderstorm Warning | BOU | Logan | 44 min |
| May 18, 3:48 AM MDT | Winter Storm Watch | BOU | Boulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more | 11 hr |
| May 18, 11:02 AM MDT | Flash Flood Watch | BOU | Adams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 11 more | 30 hr |
| May 18, 2:21 PM MDT | Special Weather Statement | BOU | Clear Creek, Gilpin | 39 min |
| May 18, 2:29 PM MDT | Winter Weather Advisory | BOU | Boulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more | 13 hr |
| May 18, 2:59 PM MDT | Special Weather Statement | BOU | Broomfield | 46 min |
| May 18, 3:23 PM MDT | Areal Flood Advisory | BOU | Boulder | 52 min |
| May 18, 5:09 PM MDT | Special Weather Statement | BOU | Elbert | 51 min |
| May 18, 5:28 PM MDT | Special Weather Statement | BOU | Broomfield | 47 min |
| May 18, 5:59 PM MDT | Special Weather Statement | BOU | Elbert | 31 min |
Nearby
Flash Flood Warnings in Colorado, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.